Colorado, 2014

Flash Flooding and Hail in Colorado, July 16, 2014

July 16, 2014 · NWS PUB · 17 events in 5 counties and zones

Severe thunderstorms produced hail up to two inches in diameter and thunderstorm wind gusts in excess of 65 mph. Heavy rain produced flash flooding across El Paso County, including the areas in and near the Waldo Canyon burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to two inches in diameter and thunderstorm wind gusts in excess of 65 mph. Heavy rain produced flash flooding across El Paso County, including the areas in and near the Waldo Canyon burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 11:00 AM MST, 26 minutes earlier.

Area forecast discussion, Jul 16, 11:00 AM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT WED JUL 16 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 344 AM MDT WED JUL 16 2014

CURRENTLY...NORTHWEST FLOW ALOFT CONTINUES OVER THE AREA WITH MAIN
UPPER TROUGH DROPPING SOUTH ACROSS WY. SEVERAL WEAK WAVES EMBEDDED
IN THE FLOW AHEAD OF THE TROUGH HAVE BEEN CROSSING THE AREA THIS
MORNING...BRINGING WITH THEM BANDS OF SHOWERS AND WEAK
THUNDERSTORMS...ESPECIALLY ACROSS THE EASTERN PLAINS. FOR
TODAY...LARGE SCALE UPWARD MOTION INCREASES ACROSS THE AREA AS UPPER
TROUGH MOVES SLOWLY SOUTH ACROSS WY AND INTO NRN CO TONIGHT. SURFACE
COLD FRONT ASSOCIATED WITH THE TROUGH WILL PUSH SOUTH ACROSS THE
PLAINS IN THE AFTERNOON...REACHING THE NM BORDER IN THE EVENING.
AHEAD OF THE FRONT...LOW LEVELS OVER THE EASTERN MOUNTAINS AND I-25
CORRIDOR APPEAR TO DRY SLIGHTLY...AS LOW LEVEL MOISTURE AXIS SHIFTS
EASTWARD ONTO THE PLAINS. SUSPECT LOW CLOUDS...WHICH LIMITED
INSTABILITY YESTERDAY WILL BE MORE SPARSE TODAY...AND WITH WARMER
SURFACE TEMPS MOST AREAS SHOULD SEE GREATER INSTABILITY AND THUS
STRONGER CONVECTION DURING THE AFTERNOON. INITIAL FOCUS FOR
STRONG/SEVERE STORMS WILL BE THE FAR EASTERN PLAINS...EAST OF A
LIMON/LA JUNTA/KIM LINE...WHERE 0-6KM SHEAR IS GREATEST AND CAPES
CLIMB INTO THE 1-2K J/KG RANGE. HAVE INCLUDED MENTION OF SEVERE IN
THE FORECAST FOR A FEW SOUTHEAST PLAINS ZONES...AND WOULDN'T BE TOO
SURPRISED TO SEE A POSSIBLE TORNADO WITH ONE OF THE STRONGER STORMS.
FARTHER WEST...STRONG STORMS AND BRIEF HEAVY RAIN WILL BE POSSIBLE
OVER THE I-25 CORRIDOR AND POINTS WESTWARD...THOUGH ITS TOUGH TO
PICK AN AREA OVER THE HIGHER TERRAIN PARTICULARLY FAVORED FOR
STRONGEST STORMS. WILL COUNT ON FEWER CLOUDS INITIALLY THIS
AFTERNOON....LEADING TO WARMER MAX TEMPS...THOUGH STILL WENT UNDER
GUIDANCE VALUES MOST LOCATIONS EAST OF THE MOUNTAINS.

TONIGHT...LOW LEVEL MOISTURE WILL SLOSH WESTWARD BEHIND THE COLD
FRONT...BRINGING BACK THE THREAT OF HEAVY RAIN TO MUCH OF THE I-25
CORRIDOR AND EASTERN MOUNTAINS IN THE EVENING. WITH UPPER TROUGH
PROVIDING STRONG UPWARD MOTION THROUGH THE NIGHT...MODELS HAVE ALL
BEEN SHOWING RATHER LARGE MCS DEVELOPING OVER THE EASTERN PLAINS BY
06Z...THEN SLOWLY DROPPING SOUTH INTO THE TEXAS PANHANDLE BY EARLY
THU MORNING. WILL INCREASE POPS AND QPF OVER THE FAR SOUTHEAST TO
ACCOUNT FOR THIS SCENARIO. BEHIND THE MCS...ENOUGH UPWARD MOTION TO
KEEP A THREAT OF TSRA GOING THROUGH MOST OF THE NIGHT...THOUGH
INTENSITY WILL BE WANING AS AIR MASS STABILIZES. HAVE HELD OFF ON A
FLASH FLOOD WATCH FOR NOW...BUT ONE MAY BE NEEDED OVER THE FAR
SOUTHEAST PLAINS TONIGHT IF SLOW MOVING MCS DEVELOPS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 344 AM MDT WED JUL 16 2014

...RETURN TO SUMMER THIS WEEKEND...

ONE MORE DAY OF FALL-LIKE TEMPERATURES ON THURSDAY...THEN
THE UPPER RIDGE REBUILDS AND WE SHOULD RETURN TO MORE
SEASONABLE CONDITIONS FOR THE WEEKEND AND BEYOND.

TROUGH MOVING FROM THE NW THROUGH THE CENTRAL PLAINS WILL
STILL BE MOVING THROUGH THU MORNING...AND THE TROUGH AXIS
WILL NOT PASS THROUGH OUR AREA UNTIL AT LEAST 18Z...SO
THREAT OF CONVECTION WILL CONTINUE THU MORNING...ALTHOUGH IT
WILL LIKELY BE MOSTLY SHOWER ACTIVITY AS OPPOSED TO THUNDER.
BUFKIT SOUNDINGS SHOW PRETTY MOIST CONDITIONS THROUGH 500
MB THU MORNING...WITH LOW LCLS PERSISTING. SO...A RATHER
CLOUDY START TO THE DAY. TEMPS MAY STRUGGLE TO MAKE IT INTO
THE 70S AGAIN AT KCOS DEPENDING ON THE EXTENT OF PRECIP AND
LOW CIGS. SHOULD CLEAR OUT BY AFTERNOON...BUT MAY BE TOO STABLE
OVER THE PLAINS FOR NEW CONVECTIVE DEVELOPMENT...SO MOST
OF THE STORMS WILL BE CONFINED TO THE MTS AND SURROUNDING
AREAS FOR THE AFTERNOON AND EVENING PERIOD.

FOR FRIDAY...THE FLOW IS STILL A BIT NWRLY...AND A WEAK
DISTURBANCE IN THE AFTERNOON SHOULD SET OFF ANOTHER ROUND
OF SHOWERS AND STORMS...THOUGH NOT AS WIDESPREAD AS WE HAVE
SEEN RECENTLY. TEMPS COULD BREAK THE 90 DEGREE MARK OVER THE
PLAINS.

FOR THE WEEKEND AND BEYOND... THE UPPER RIDGE WILL SLOWLY BUILD
BACK FROM THE SOUTH THROUGH NM. INITIALLY THIS WILL KEEP US UNDER
DRY WRLY FLOW FROM THE DESERT SW...AND SAT-MON COULD BE FAIRLY DRY
OVERALL WITH TEMPS APPROACHING 100 DEGREES FOR SOME SPOTS OVER THE
PLAINS AND SOLID 80S FOR THE HIGHER ELEVATIONS. WILL KEEP
LOW/ISOLD POPS CONFINED TO THE MT AREAS. FINALLY...THE UPPER HIGH
BECOMES REESTABLISHED OVER THE 4 CORNERS REGION EARLY NEXT
WEEK...AND WE SHOULD RETURN TO MORE OF A TYPICAL MONSOONAL PATTERN
WITH TEMPS IN THE 80S-90S AND THE USUAL JULY DIURNAL STORMS. ROSE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1159 AM MDT WED JUL 16 2014

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT THE KALS...KCOS
AND KPUB TAF SITES AT TIMES FROM THIS AFTERNOON INTO THIS
EVENING...CAPABLE OF PRODUCING PERIODS OF MVFR/IFR CONDITIONS AS
WELL AS THE POTENTIAL FOR LOCALLY HEAVY RAIN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ067-068-070>089-
093>099.

&&
Hazardous weather outlook, Jul 16, 10:00 AM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT WED JUL 16 2014

COZ058>089-093>099-171700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1100 AM MDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REDEVELOP
OVER THE MOUNTAINS THIS AFTERNOON...THEN SPREAD ACROSS LOWER
ELEVATIONS DURING THE LATE AFTERNOON AND EVENING HOURS. ADEQUATE ATMOSPHERIC
MOISTURE IS AVAILABLE TO SUPPORT LOCALLY HEAVY RAINFALL...WHICH
MAY CAUSE FLASH FLOODING...ESPECIALLY ACROSS AREA BURN SCARS AND
OVER LOCATIONS WHERE HEAVY RAIN HAS FALLEN SINCE FRIDAY. MANY
STORMS WHICH FORM TODAY AND TONIGHT WILL ALSO HAVE THE POTENTIAL
OF PRODUCING HAZARDOUS CLOUD TO GROUND LIGHTNING AND HAIL
GENERALLY SMALLER THAN PENNIES.

IN ADDITION...THERE WILL BE A CHANCE FOR ONE OR TWO SEVERE
THUNDERSTORMS THIS AFTERNOON...PRIMARILY OVER FAR SOUTHEASTERN
COLORADO. HAIL AROUND THE SIZE OF QUARTERS...WIND GUSTS AROUND 60
MPH AT TIMES AN EVEN AN ISOLATED TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED STORMS WILL CONTINUE THROUGH THE
WEEKEND...MAINLY IN THE AFTERNOONS AND EVENINGS AND ESPECIALLY
ALONG AND NEAR THE MOUNTAINS AND HIGHER TERRAIN. STORMS WILL
BECOME WEAKER AND LESS WIDESPREAD FOR THE LATTER HALF OF THE
WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 16, 11:00 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT WED JUL 16 2014

COZ084-085-161830-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
1200 PM MDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 1230
PM MDT...

AT 1200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CIMARRON HILLS...OR 8 MILES NORTHEAST OF
COLORADO SPRINGS...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN COLORADO SPRINGS...CIMARRON HILLS AND PETERSON AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3888 10476 3894 10467 3885 10452 3876 10464
TIME...MOT...LOC 1800Z 322DEG 6KT 3888 10468

STARK

The radar

The Pueblo radar (KPUX), 67 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 16, 11:26 AM MST to 11:31 AM MST
Where
El Paso County, 4.9 mi W of Ft Carson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.740, -104.870

Flash Flood, El Paso

When
July 16, 12:10 PM MST to 1:00 PM MST
Where
El Paso County, 4.43 mi N of Peterson Afb to 3.86 mi NNW of Peterson Afb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.894, -104.702

Heavy rain caused flash flooding of streets in east-central Colorado Springs.

Hail, El Paso

When
July 16, 1:47 PM MST to 1:52 PM MST
Where
El Paso County, 0.54 mi E of (Aff)usaf Acdmy Colo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.980, -104.860

Hail, Pueblo

When
July 16, 1:59 PM MST to 2:04 PM MST
Where
Pueblo County, 6.85 mi NW of Rye
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -105.030

Flash Flood, El Paso

When
July 16, 2:12 PM MST to 3:30 PM MST
Where
El Paso County, 4.28 mi N of Colorado Spgs to 0.52 mi N of Peterson Afb
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.892, -104.822

Heavy rain caused widespread street flooding across Colorado Springs.

Hail, El Paso

When
July 16, 2:14 PM MST to 2:19 PM MST
Where
El Paso County, 4.45 mi NNW of Peterson Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.740

Hail, Pueblo

When
July 16, 2:20 PM MST to 2:25 PM MST
Where
Pueblo County, 0.88 mi SW of Rye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.910, -104.940

Flash Flood, El Paso

When
July 16, 2:47 PM MST to 3:15 PM MST
Where
El Paso County, 3.19 mi SW of (Aff)usaf Acdmy Colo to 4.85 mi WNW of Cascade
Cause
Heavy Rain / Burn Area
Reported by
Broadcast Media
Coordinates
38.950, -104.915

Heavy rain on the Waldo Canyon burn scar caused flash flooding across Ute Pass, Manitou Springs, and northwest Colorado Springs. Numerous streets flooded, as well as creeks and other low lying areas. Several people were evacuated from their houses in Chipita Park. US Highway 24 was closed for several hours due to water and debris on the roadway.

Flash Flood, El Paso

When
July 16, 3:00 PM MST to 5:00 PM MST
Where
El Paso County, 3.28 mi NE of Fountain to 2.2 mi S of Peyton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.714, -104.657

Heavy rain caused flash flooding of area roads and low lying areas.

Hail, Otero

When
July 16, 5:14 PM MST to 5:19 PM MST
Where
Otero County, 1.77 mi WNW of Rocky Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.060, -103.750

Hail, Pueblo

When
July 16, 5:15 PM MST to 5:20 PM MST
Where
Pueblo County, Rye
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.920, -104.930

Hail, El Paso

When
July 16, 6:40 PM MST to 6:45 PM MST
Where
El Paso County, 3.51 mi WSW of Colorado Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.810, -104.880

Hail, Custer

When
July 16, 6:42 PM MST to 6:47 PM MST
Where
Custer County, 4.96 mi NNE of Rosita
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.160, -105.280

Flash Flood, El Paso

When
July 16, 6:51 PM MST to 8:00 PM MST
Where
El Paso County, 2.46 mi E of Manitou Spgs to 1.56 mi ENE of Manitou Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.853, -104.875

Heavy rain causing street flooding in western Colorado Springs.

Flash Flood, El Paso

When
July 16, 6:55 PM MST to 8:00 PM MST
Where
El Paso County, 1.2 mi W of Colorado Spgs to 0.38 mi S of Colorado Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.831, -104.842

Heavy rain caused severe street and low lying area flooding in southern Colorado Springs.

Hail, Las Animas

When
July 16, 7:30 PM MST to 7:35 PM MST
Where
Las Animas County, 0.55 mi E of (Tad)trinidad Arpt
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.260, -104.330

Thunderstorm Wind, Las Animas

When
July 16, 7:35 PM MST to 7:36 PM MST
Where
Las Animas County, 0.55 mi E of (Tad)trinidad Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.260, -104.330

A storm chaser estimated winds around 65 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521615, 521561, 521116, 521117, 521568, 521616, 521118, 521563, 521574, 521119, 521120, 521617, 521618, 521591, 521593, 521121, 521122.